It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Elsie on November 27, 1999 at 13:05:09:

In Reply to: Anti-histamine use, immune system breakdown and weight gain posted by KJW on November 13, 1999 at 13:55:46:


: Hello there

: This is my first time posting on this board and I have a few questions about antihistamines. I suffer from numerous allergies that whilst they are not serious or life threatening are very inconvenient and unpleasant (ie uncontrolled sneezing). I use antihistamines daily and have done for the past ten years. On top of this I use a becloforte steroid inhalor. What I would like to know is whether anyone else finds themselves prone to infections that won't shift. I suffer from folliculitis and Im prone to blocked sebaceous glands. I also have had a lot of trouble with infections in my gums in the past year, and I get any cold or bug that is going around. I wonder if this has anything to do with the fact that antihistamines are an immune system suppressant, and because Im taking them all the time, my system does not work as well as it should. Does anyone else have similar problems?

: Secondly, I gained an awful lot of weight last year when I was on anti-depressants (a long story). I stopped taking them in September last year, and finally my weight stabilised at the beginning of this year. For the past 4 months I have been trying to do something about this and Im eating sensibly and exercising 4 or 5 times a week. Im not losing any weight though - I am the same weight now as I was at the end of august, and its getting depressing. I also wonder if this is connected to the antihistamines suppressant action on my immune system. Again, does anyone else have any experience of this?

: I look forward to hearing from people.

: Kate

Dear Kate - I've had almost identical problems to yours, only some of my allergies are life-threatening, some not. This has been very difficult at many levels, to say the least. Anyhow, I finally got relief in various forms, but probably the most instrumental in helping everything was being placed on medication for hypothyroidism. Has your thyroid been checked? My levels were only BORDERLINE for low, but being female, my doctor said that borderline-low could actually be low for many women. (This is a current topic for discussion / change in the medical community right now. In the near future, the "scale" may actually be changed for women's thyroid function tests.) Low thyroid can be a cause and/or hindrance for many health concerns, such as weight-gain, depression, low immunity, etc. Also, do you know if you are anemic (low iron) or low in B-12?

As far as your question re: antihistamines and immune-system dysfunction, etc., the only fact that I know in this area is that antihistamines can cause depression, ESPECIALLY with regular usage. My doctor told me that an increased dosage of vitamin C (from non-corn sources) with bioflavonoids has an antihistaminic effect. I tried it, and found this to be true. Getting off the daily antihistamines, having my thyroid & anemia treated, switching to natural foods (and organic produce whenever possible), and getting allergy shots, as well as a heavy dose of faith, have all worked together to give me my life back. (I previously felt like I was going to die young, and probably would have with all the infections I caught, and well as my body, mind, and spirit wearing down so badly.) I hope you find the help you need. You have made a great start with your diet and exercise - KEEP IT UP. It all works together for so much more than weight reduction. A healthier life is a happier life. God bless you, and good luck in your continued efforts. There is hope.

Follow Ups

All times are GMT -7. The time now is 08:35 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!